Alert archive / Oregon / Red Flag Warnings in 2014

Red Flag Warning 15, NWS Medford, OR

July 19, 2014Curry County, Jackson County, Josephine County, Oregon

NWS Medford, OR issued this red flag warning at Jul 19, 2014, 5:50 AM PDT for Curry County, Jackson County, Josephine County, Oregon. It took effect at Jul 19, 2014, 2:00 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2014, 5:50 AM PDT (12:50 UTC)
In effect from
Jul 19, 2014, 2:00 PM PDT
Expired
Jul 19, 2014, 6:35 PM PDT
In force
5 hr
Issued by
NWS Medford, OR

Counties Curry County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 0.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

651 
WWUS86 KMFR 191250
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
550 AM PDT SAT JUL 19 2014

...DRY AND BREEZY IN THE ILLINOIS VALLEY TODAY...

.HOT WEATHER COMBINED WITH ONGOING DRYNESS AND GUSTY WINDS WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS TODAY.

ORZ620-200300-
/O.NEW.KMFR.FW.W.0015.140719T2100Z-140720T0300Z/
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
550 AM PDT SAT JUL 19 2014

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING. 

* AFFECTED AREA: PRIMARILY THE ILLINOIS VALLEY IN FIRE WEATHER ZONE
  620.

* WIND...NORTH 10 TO 15 MPH WITH GUSTS 20 TO 30 MPH.

* HUMIDITY...12 TO 15 PERCENT.

* IMPACTS...RECENT DRYNESS COMBINED WITH THESE WEATHER CONDITIONS
  WILL CREATE THE POTENTIAL FOR RAPID FIRE GROWTH DURING THE
  WARNING PERIOD.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

BTL

VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
733 
WWUS86 KMFR 192155
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
255 PM PDT SAT JUL 19 2014

...DRY AND BREEZY IN THE ILLINOIS VALLEY TODAY...

...SCATTERED THUNDERSTORMS POSSIBLE SUNDAY OVER NORTHERN
CALIFORNIA AND SOUTHEASTERN LAKE COUNTY SUNDAY...

.HOT WEATHER COMBINED WITH ONGOING DRYNESS AND GUSTY WINDS WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS TODAY IN THE ILLINOIS
VALLEY. INCREASING MOISTURE AND INSTABILITY HAVE THE POTENTIAL TO
PRODUCE SCATTERED THUNDERSTORMS OVER NORTHERN CALIFORNIA AND
SOUTHEASTERN LAKE COUNTY SUNDAY AFTERNOON. 

ORZ620-200300-
/O.CON.KMFR.FW.W.0015.000000T0000Z-140720T0300Z/
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
255 PM PDT SAT JUL 19 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER ZONE 620...

* AFFECTED AREA: FIRE WEATHER ZONE 620 

* WIND...NORTH 10 TO 15 MPH WITH GUSTS 20 TO 30 MPH.

* HUMIDITY...12 TO 15 PERCENT.

* IMPACTS...RECENT DRYNESS COMBINED WITH THESE WEATHER 
  CONDITIONS WILL CREATE THE POTENTIAL FOR RAPID FIRE GROWTH 
  DURING THE WARNING PERIOD.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

CAZ280>282-284-285-ORZ624-625-201000-
/O.NEW.KMFR.FW.A.0014.140720T1800Z-140721T0600Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
255 PM PDT SAT JUL 19 2014

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE
WEATHER ZONES 280...281...282...284...285...624 AND 625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING. 

* AFFECTED AREA: FIRE WEATHER ZONES 280...281...282...284...285 IN
  CALIFORNIA...AND FIRE WEATHER ZONES 624 AND 625 IN OREGON. 

* THUNDERSTORMS...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
  NORTHERN CALIFORNIA SUNDAY AFTERNOON...THEN SPREAD NORTH AND
  BECOME SCATTERED THROUGH THE LATER AFTERNOON AND EVENING. SOME
  THUNDERSTORMS COULD BEGIN DRY...BUT AS MOISTURE INCREASES...MOST
  CELLS SHOULD BECOME WET.  

* OUTFLOW WINDS...20 TO 30 MPH GUSTS ARE POSSIBLE. 

* IMPACTS...SCATTERED THUNDERSTORMS COMBINED WITH DRY FUELS COULD
  CREATE CONDITIONS WHERE MANY FIRE STARTS ARE EXPECTED IN A SHORT
  PERIOD OF TIME.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
MAY OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
300 
WWUS86 KMFR 200135
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
635 PM PDT SAT JUL 19 2014

...SCATTERED THUNDERSTORMS POSSIBLE SUNDAY OVER NORTHERN
   CALIFORNIA AND SOUTHEASTERN LAKE COUNTY...

.INCREASING MOISTURE AND INSTABILITY MAY PRODUCE SCATTERED
THUNDERSTORMS OVER NORTHERN CALIFORNIA AND SOUTHEASTERN LAKE
COUNTY SUNDAY AFTERNOON AND EVENING.

ORZ620-200245-
/O.CAN.KMFR.FW.W.0015.000000T0000Z-140720T0300Z/
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
635 PM PDT SAT JUL 19 2014

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONE 620...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING. 

$$

CAZ280>282-284-285-ORZ624-625-201345-
/O.CON.KMFR.FW.A.0014.140720T1800Z-140721T0600Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
635 PM PDT SAT JUL 19 2014

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
   THROUGH SUNDAY EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS
   FOR FIRE WEATHER ZONES 280...281...282...284...285...624 AND
   625...

* AFFECTED AREA: FIRE WEATHER ZONES 280...281...282...284...285 
  IN CALIFORNIA...AND FIRE WEATHER ZONES 624 AND 625 IN OREGON.

* THUNDERSTORMS...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER 
  NORTHERN CALIFORNIA SUNDAY AFTERNOON...THEN SPREAD NORTH AND 
  BECOME SCATTERED THROUGH THE LATER AFTERNOON AND EVENING. 
  SOME THUNDERSTORMS COULD BEGIN DRY...BUT AS MOISTURE 
  INCREASES...MOST CELLS SHOULD BECOME WET. 

* OUTFLOW WINDS...20 TO 30 MPH GUSTS ARE POSSIBLE.

* IMPACTS...SCATTERED THUNDERSTORMS COMBINED WITH DRY FUELS COULD
  CREATE CONDITIONS WHERE MANY FIRE STARTS OCCUR IN A SHORT PERIOD OF
  TIME.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
MAY OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$

VISIT US AT WWW.WEATHER.GOV/MEDFORD

STOCKTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 19, 3:03 AM PDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 19, 3:03 AM PDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
303 AM PDT SAT JUL 19 2014

.DISCUSSION...THE THERMAL TROUGH ON THE COAST MOVES INLAND
TODAY...BRINGING A DEGREE OR TWO OF WARMING TO THE WEST SIDE TODAY
COMPARED TO YESTERDAY. AS WAS THE CASE YESTERDAY THE INSTABILITY
REMAINS SOUTH OF THE FORECAST AREA WITH STEERING FLOW FROM THE
NORTHWEST KEEPING THEM SOUTH. BY SUNDAY HOWEVER THE UPPER RIDGE
HAS DEEPENED INTO A WEAK UPPER LEVEL TROUGH AND THE LOW LEVEL TO
700 FLOW HAS SHIFTED TO A MORE SOUTHERLY DIRECTION. THIS PATTERN
CHANGE BRINGS THE INSTABILITY INTO SISKIYOU AND MODOC COUNTY AND
INTO THE SOUTHERN FRIDGES OF THE EAST SIDE OF OREGON. THE STEERING
FLOW WILL BE WSW AND STRONG ENOUGH TO KEEP THEM FROM LATCHING TO
TERRAIN...BUT AM STILL ONLY EXPECTING ISOLATED COVERAGE. BY MONDAY
THE UPPER TROUGH DEEPENS EVEN FURTHER OFFSHORE WITH BL TO 700 MB
FLOW BECOMING EVEN MORE SOUTHERLY AND INCREASING THE MOISTURE FEED
INTO THE REGION. PW VALUES IN THIS MORE SOUTHERLY FLOW PATTERN
INCREASE TO THE 1.2" RANGE BY MONDAY AFTERNOON. THE SOUTHERLY WARM
MOIST ADVECTION INCREASES WITH INCREASING SOUTHERLY FLOW AND
COMBINES WITH A COOLING 500 MB AIR MASS THAT IS BROUGHT IN WITH
THE UPPER TROUGH TO BRING STRONGER INSTABILITY FROM WESTERN
SISKIYOU COUNTY TO THE CASCADE CREST AND ALMOST ALL OF THE EAST
SIDE. STEERING FLOW IS FROM THE SOUTHWEST AND SHOULD BE STRONG
ENOUGH TO KEEP CELLS FROM LATCHING TO TERRAIN AGAIN. THERE IS A
WEAK SHORT WAVE THAT MOVES THROUGH SLOWLY FROM THE SOUTH AND CO-
LOCATED OVER THE STRONGEST AREA OF THETA CONVERGENCE THAT
EXTENDS FROM WESTERN SISKIYOU COUNTY TO THE NORTHEAST CORNER OF
LAKE COUNTY AROUND MAX HEATING INTO MONDAY EVENING...AND HAVE
BUMPED THE POPS TO CHANCE IN THAT AREA ON THE EAST SIDE MONDAY.
WITH THE STRONG MOISTURE ADVECTION AND HIGH PW VALUES SOME THESE
STORMS COULD PRODUCE SHORT PERIODS OF HEAVY RAINFALL.

&&

.AVIATION...BASED ON THE 19/06Z TAFS...ALONG THE COAST...AREAS OF
IFR CIGS/VSBYS...MOSTLY FROM CAPE BLANCO NORTH AND GOLD BEACH
SOUTH...WILL PERSIST INTO SATURDAY MORNING...THEN CLEAR TO VFR BY
SATURDAY AFTERNOON. THE LOWER CONDITIONS WILL RETURN TO THE SAME
AREA SATURDAY EVENING.  OVER THE REST OF THE AREA...VFR CONDITIONS
WILL PREVAIL THROUGH SATURDAY EVENING.

&&

.MARINE...UPDATED AT 930 PM PDT 18 JULY 2014...A THERMAL TROUGH
REMAINS ALONG THE COAST. WINDS HAVE ABATED FOR NOW...BUT STRONG
WINDS AND VERY STEEP SEAS WILL RETURN SATURDAY AFTERNOON AND EVENING.
THE THERMAL WILL WEAKEN AND MOVE INLAND LATER SATURDAY...BUT IT WILL
TAKE UNTIL SATURDAY NIGHT FOR CONDITIONS TO REALLY IMPROVE. AN UPPER
LEVEL TROUGH WILL DEVELOP OVER THE AREA SUNDAY WHICH WILL RESULT IN
LIGHTER WINDS AND SEAS SUNDAY THROUGH AT LEAST THE MIDDLE OF NEXT
WEEK.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THIS EVENING FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THIS
     EVENING FOR PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 11 PM PDT THIS EVENING FOR
     PZZ356-376.
     GALE WARNING UNTIL 11 PM PDT THIS EVENING FOR PZZ376.

SBN/SBN/SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:55 PM PDTFire Weather WatchMFRHarney, Klamath, Lake14 hr

Nearby

Red Flag Warnings in Oregon, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.